Florida, 2007High Surf in Florida, September 30, 2007
September 30, 2007 · NWS MFL · 1 event in 1 county or zone
The combination of a strong pressure gradient between a weak low pressure area over the western Bahamas and strong high pressure over the Northeast United States, along with deep moisture and instability east of an upper level low west of Naples, led to the formation of fast moving showers and thunderstorms which produced locally strong winds across Southeast Florida and the adjacent waters.…
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong pressure gradient between a weak low pressure area over the western Bahamas and strong high pressure over the Northeast United States, along with deep moisture and instability east of an upper level low west of Naples, led to the formation of fast moving showers and thunderstorms which produced locally strong winds across Southeast Florida and the adjacent waters. Severe thunderstorms were observed over Southeast Miami-Dade County, and strong non-thunderstorm winds caused beach erosion in Palm Beach County.
This episode continued into the first few days of October 2007.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 29, 11:22 PM EST, 2 hours 38 minutes earlier.
Area forecast discussion, Sep 29, 11:22 PM EST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
1222 AM EDT SUN SEP 30 2007
.UPDATE...BASED ON LATEST OBSERVATIONS...UPDATED THE MARINE FCST
TO INCLUDE A SMALL CRAFT ADVISORY FOR ALL BUT THE NEAR SHORE GULF
WATERS OVERNIGHT...AS WINDS ARE HIGHER THAN GUIDANCE CURRENTLY AND
THE WIND SURGE WILL CONTINUE TO MOVE DOWN THE COAST. ALSO
INCREASED THE SEAS...ESPECIALLY FOR THE PALM BEACH COAST. BUOY 9
AND 10 ARE REPORTING SEAS OF ALMOST DOUBLE OF WHAT WAVEWATCH IS
CURRENTLY FORECASTING...12-14 FEET. GIVEN THIS AND THE UNCERTAINTY
AT NIGHT OF JUST HOW HIGH SEAS ARE AT THE COAST...DECIDED TO MAKE
THE HIGH SURF ADVISORY FOR THE PALM BEACH COAST EFFECTIVE
IMMEDIATELY. WE MADE CALLS TO SEE IF THERE HAS BEEN ANY COASTAL
FLOODING...BUT NO REPORTS SO FAR...SO WILL MAINTAIN JUST THE HSA
AT THIS TIME. /GREGORIA
&&
.PREV DISCUSSION... /ISSUED 945 PM EDT SAT SEP 29 2007/
UPDATE...NO CURRENT PLANS FOR EVENING UPDATES AS FORECAST SEEMS
TO BE STATUS QUO. SCATTERED SHRA AND A FEW TSRA CONTINUE TO MOVE
SOUTHWESTWARD IN STRONG DEVELOPING NE FLOW. THE 00Z MFL SOUNDING
SHOWS THIS NE FLOW UP THROUGH ABOUT 18/19K FT WITH THE DRIER AIR
ABOVE THAT ALTITUDE. THIS SUPPORTS THE IDEA OF SCT SHRA TO
CONTINUE AND SO NO CHANGES ARE CONSIDERED FOR THE CURRENT ZONE
PACKAGE. THIS FLOW STILL FCST TO CONTINUE STRENGTHENING AS SFC
HIGH INTENSIFIES THE GRADIENT FLOW AND THIS WILL ONLY CONTINUE THE
THREAT FOR QUICK PASSING SHRA/TSRA. 30/KOB
AVIATION...CONVECTION CONTINUES TO DEVELOP OVER THE ATLANTIC
WATERS THIS EVENING...AS FORCING FROM A MID-LEVEL SHORTWAVE TROUGH
SPREADS SOUTHWARD DOWN THE EAST COAST OF FLORIDA. EXPECT THIS
ACTIVITY TO PERIODICALLY AFFECT ALL ATLANTIC COAST TERMINALS
THROUGHOUT THE NIGHT...WITH CONVECTION CONTINUING THROUGH MUCH OF
THE DAY ON SUNDAY...AS THE TROUGH ATTEMPTS TO CUT OFF INTO A
CLOSED LOW OVER SOUTH FLORIDA. GIVEN TIMING DIFFICULTIES...WILL
UTILIZE VCTS/CB WORDING...AND AMEND FOR MVFR CIGS/VSBYS ASSOCIATED
WITH THE PASSING ACTIVITY. AT KAPF...WILL NOT MENTION POTENTIAL
FOR TSRA UNTIL LATE SUNDAY MORNING...AS MOST OF THE NOCTURNAL
ACTIVITY WILL DISSIPATE AS IT MOVES INLAND. EXPECT VERY STRONG
NORTHEAST WINDS TO CONTINUE OVERNIGHT FOR IMMEDIATE ATLANTIC COAST
TERMINALS...AND FOR ALL SITES ON SUNDAY. IN FACT...WIND GUSTS OF
30-35 KNOTS WILL BE POSSIBLE ALONG THE EAST COAST ON SUNDAY. THIS
WILL LEAD TO SIGNIFICANT CROSSWIND CONCERNS FOR RUNWAYS 12/30 AT
KMIA...13/31 AT KFLL...AND 13/31 AT KPBI. 70/DD
PREV DISCUSSION... /ISSUED 313 PM EDT SAT SEP 29 2007/
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...VERY DIFFICULT
FORECAST TO MAKE WITH MANY DECISIONS TO TAKE...ESPECIALLY THOSE
DEALING WITH PREVIOUSLY EXPECTED WIND SPEEDS ACROSS THE LOCAL
AREA. WELL...IT TURN OUT THAT, IN GENERAL, MDLS HAVE DECREASED
THE WINDS SLIGHTLY AND NOW THEY DO NOT LOOK TO BE AS STRONG AS
PREVIOUSLY THOUGHT. ALSO DECIDE TO THROW OUT NAM SOLUTION AS THIS
MDL SEEMS TO BE TOO FAST AND TOO AGGRESSIVE IN INCREASING THE
WINDS OVER THE LOCAL AREA AND IN DEVELOPING A STG SFC LOW OVR NRN
BAHAMAS AND MOVING IT ACROSS NRN PORTIONS OF S. FL BY EARLY NEXT
WEEK. EVEN NGM (YES, STILL LOOK AT IT SOMETIMES) WHICH ALWAYS USED
TO HAVE STRONGER WINDS IS NOT AS AGGRESSIVE THIS TIME. DECIDED
THEN TO WITH A BLEND BETWEEN GFS AND NGM AND IN DOING SO, DECIDED
TO GO AGAINST (OR AT LEAST HOLD OFF) WND ADVISORY FOR EAST COASTAL
AREAS. STILL WILL INDICATE BREEZY/WINDY CONDITIONS STARTING SUN
AFTERNOON. POP-WISE BROUGHT THEM JUST SLIGTHLY DOWN BUT STILL KEPT
IN THE SCT CATEGORY (LIKELY SUN AFTERNOON EAST AREAS). NAM ONLY
INDICATED A SLIGHT CHANCE FOR SUN (BUT THEN AGAIN, SO IT DID FOR
TODAY, JUDGE FOR YOURSELF).
IN ANY CASE...WIND ADVISORY CONDITIONS ARE STILL POSSIBLE SUN
NIGHT OVER EAST COAST, BUT DUE TO UNCERTAINTIES WILL LET MIDNIGHT
SHIFT STUDY THE SITUATION BEFORE ISSUING ONE. THE MDLS MAY
CONTINUE TO DECREASE EXPECTED WNDS SPEEDS IN FUTURE RUNS.
ALSO COASTAL FLOOD WATCH SEEMS VERY UNLIKELY NOW WITH LOWER FORECAST
WIND SPEED. IN ADDITION...THIS IS MORE A WIND-WAVE EVENT AND NOT
REALLY SWELLS AS EXPECTED PERIOD NOT EVEN GET TO 10 SEC.
NEVERTHELESS...COMBINATION OF WINDS/ROUGH SURF AND HIGH TIDE MAY
RESULT IN MINOR BEACH EROSION ALONG PALM BEACH COUNTY SUNDAY
THROUGH MONDAY. A HIGH SURF ADVISORY WILL BE ISSUED TONIGHT FOR
SUNDAY THROUGH MONDAY.
LONG TERM...AFTER DISCARDING NAM SOLUTION, WILL GO CLOSER TO GFS.
GFS STILL DEVELOPS A LOW BUT NO AS AGGRESSIVE AS NAM. INTERESTING
ENOUGH...ECMWF ALSO DEVELOPS A LOW BUT FURTHER SOUTH AND MUCH
WEAKER. GFS MOVES IT WEST ACROSS S. FL WED NIGHT AND DISSIPATES IT
BU STILL KEEP S. FL UNDER A MOIST LOW LVL FLOW. SO DECIDED, TO
KEEP POPS CLOSE TO CLIMO WITH SCT AFTERNOON SHWRS/TSTMS AND
ISOLATED OTHER TIMES.
AVIATION...SCT SHRA AND POSSIBLY ISO TSRA ARE EXPECTED TO CONTINUE THROUGH THE
PERIOD. DUE TO THE FAST NATURE OF THE SHRA/TSRA ONLY VERY BRIEF
PERIODS OF MVFR OR EVEN IFR CONDITIONS WILL BE ENCOUNTERED. AS THE
GRADIENT TIGHTENS ACROSS THE AREA WINDS WILL CONTINUE TO INCREASE.
WINDS WILL CONTINUE TO GUST TO AROUND 20 KTS TODAY... MAINLY ALONG
THE EAST COAST... AND GUSTS WILL INCREASE INTO THE MID 20S ON SUNDAY.
MARINE...SMALL CRAFT ADVISORY CRITERIA WILL LIKELY BE MET FOR ALL
WATERS...EXCEPT LAKE OKEECHOBEE/BISCAYNE BAY DURING THIS WINDY
EPISODE. WL START BY ISSUING A SMALL CRAFT ADVISORY FOR GULF
STREAM WATERS TONIGHT AND THEN REST OF THE ATLC/GULF OF MEX WATERS
FOR SUNDAY. SEAS COULD BE AS HIGH AS 12 TO 14 FEET IN THE GULF
STREAM BY SUN NIGHT AND UP TO 8 FEET FOR THE SAME TIME OVER THE
OFFSHORE GULF WATERS.
FIRE WEATHER...NO CONCERNS AT THIS TIME.
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...HIGH SURF ADVISORY UNTIL 4 PM EDT MONDAY FOR FLZ168.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR FLZ173.
AM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR AMZ610-
AMZ630-AMZ650-AMZ651-AMZ670-AMZ671.
GM...SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GMZ676.
&&Hazardous weather outlook, Sep 29, 9:53 PM EST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
1053 PM EDT SAT SEP 29 2007
FLZ063-066>075-168-172>174-301500-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1053 PM EDT SAT SEP 29 2007
...DANGEROUS MARINE CONDITIONS BEGINNING ON SUNDAY...
...VERY HIGH RIP CURRENT RISK ATLANTIC BEACHES SUNDAY AND MONDAY...
...INCREASING WINDS EAST COAST METRO AREAS SUNDAY AND MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TONIGHT
THUNDERSTORMS: ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS
SOUTH FLORIDA OVERNIGHT. OCCASIONAL HEAVY RAINFALL, CLOUD TO GROUND
LIGHTNING STRIKES, AND WIND GUSTS UP TO 30 MPH WILL ACCOMPANY THE
THUNDERSTORMS.
RIP CURRENTS: NORTHEASTERLY WINDS WILL REMAIN IN THE 15 TO 20 MPH
RANGE ALONG THE ATLANTIC COAST OVERNIGHT. THIS WILL LEAD TO A
MODERATE RISK FOR RIP CURRENTS AT THE ATLANTIC BEACHES.
WAVES: NORTHEAST WINDS WILL STEADILY INCREASE ACROSS THE ATLANTIC
WATERS OVERNIGHT...WHICH WILL ALLOW SEAS TO BUILD TO AROUND 7 FEET
IN THE GULF STREAM AFTER MIDNIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FURTHER INCREASE IN WINDS IS LIKELY ACROSS THE LOCAL WATERS
FOR SUNDAY AND MONDAY...WITH SUSTAINED WINDS OF 20 KNOTS OR HIGHER
POSSIBLE ALONG WITH GUSTS OF 30 TO 35 KNOTS. THIS WILL ALLOW GULF
STREAM SEAS TO BUILD TO 11 TO 13 FEET BY SUNDAY NIGHT...WITH SEAS
OF 9 TO 11 FEET POSSIBLE NEAR SHORE. THESE SEAS WILL MAKE FOR
DANGEROUS MARINE CONDITIONS AND MAY LEAD TO BOTH SIGNIFICANT BEACH
EROSION AND COASTAL FLOODING ALONG THE SOUTH FLORIDA EAST
COAST...ESPECIALLY AT TIMES OF HIGH TIDE ON SUNDAY AND MONDAY.
SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS OF 30 TO 35 MPH WILL BE
POSSIBLE EVEN OVER LAND ACROSS THE EAST COAST METRO AREAS SUNDAY
AND MONDAY.
IN ADDITION...THE CONDITIONS MENTIONED ABOVE WHEN COMBINED WITH A
MODERATE NORTHEASTERLY SWELL WILL LEAD TO A HIGH LIKELIHOOD OF
VERY DANGEROUS RIP CURRENTS AT ALL OF THE ATLANTIC BEACHES ON
SUNDAY AND MONDAY.
ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ON
SATURDAY AND SUNDAY...AND ONCE AGAIN TUESDAY THROUGH FRIDAY. THE
MAIN THREATS WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES
AND HEAVY RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH SUNDAY MORNING.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
70/DD
In the hours before
Special weather statement, Sep 29, 10:20 PM EST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1120 PM EDT SAT SEP 29 2007
FLZ067-068-168-300400-
INLAND PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
COASTAL PALM BEACH COUNTY FL-
1120 PM EDT SAT SEP 29 2007
...THUNDERSTORMS WITH STRONG WINDS AFFECTING PALM BEACH COUNTY...
AT 1120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR JUNO BEACH...MOVING SOUTHWEST AT 30 MPH.
ANOTHER STRONG STORM WAS LOCATED NEAR NORTH PALM BEACH GENERAL
AIRPORT...ALSO MOVING SOUTHWEST AT 30 MPH.
THIS STORM WILL AFFECT...
JUPITER...
FAU NORTH CAMPUS...
RIVIERA BEACH...
NORTH PALM BEACH GENERAL AIRPORT...
HAVERHILL...
THE ACREAGE...
AND SURROUNDING COMMUNITIES.
THE PRIMARY IMPACT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.
LAT...LON 2685 8049 2692 8029 2696 8007 2693 8006
2688 8006 2684 8005 2674 8004 2664 8010
2642 8039 2655 8050
TIME...MOT...LOC 0320Z 048DEG 26KT 2689 8009
STRASSBERGHigh Surf, Coastal Palm Beach County
- When
- September 30, 2:00 AM EST to 11:59 PM EST
- Where
- Coastal Palm Beach County forecast zone
- Reported by
- Public
- Coordinates
- 26.648, -80.436 (the zone’s center; the record gives no point)
High surf with waves of 10-12 feet pounded the Palm Beach County shoreline from September 30 through October 2. Major beach erosion was observed on Jupiter Beach, Singer Island, Lantana and Delray Beach. About 12 feet of beach was lost at Lantana and Delray Beach.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, September 30, 2007$6.5 million · EF2 · 12 events
- High Surf in South Carolina, September 30, 2007$160,000 · 4 events
- Lightning Strike in Nebraska, September 30, 2007$100,000 · 1 event
- Hail and Damaging Winds in Iowa, September 30, 2007$35,000 · 61 kt wind · 17 events
- Flash Flood in Minnesota, September 30, 2007$50,000 · 1 event
- Tornado and Flash Flood in Iowa, September 30, 2007EF0 · 22 events
- Tornadoes in Illinois, September 30, 20072 injured · EF0 · 2 events
- Hail in South Dakota, September 30, 20071 in hail · 11 events
- Flash Flood and Hail in Missouri, September 30, 200752 kt wind · 9 events
- Damaging Winds and Strong Wind in Kansas, September 30, 2007$3,000 · 60 kt wind · 8 events
- Drought in Utah, September 30, 20077 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 30, 20076 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 62219.